Overdose Awareness: What You Need to Know
Drug overdose deaths have reached an unprecedented high in the US, with an estimated 107,622 drug overdose deaths occurring between April 2020 and April 2021, according to the Centers for Disease Control and Prevention (CDC). This is a 30% increase from the previous year, an alarming fact that has many contributing causes. Recognized on August 31 every year, Overdose Awareness Day is designed to draw attention to this ongoing tragedy and inspire action to prevent more deaths.
Recognized on August 31 every year, Overdose Awareness Day is designed to draw attention to this ongoing tragedy and inspire action to prevent more deaths.
What Is an Overdose?
Overdoses can look different depending on which drugs you have ingested, but no matter the substance, they occur when the effects of drugs overwhelm the body’s system. Taking too much of a specific drug or mixing certain drugs can result in an overdose. If action is not taken to mitigate the effects of the drugs, an overdose can be fatal.
Drugs like opioids are often major contributors to overdose deaths. Some of the most common opioid drugs include hydrocodone, oxycodone, oxymorphone, morphine, codeine, and fentanyl. Fentanyl, a synthetic opioid (that’s created in a lab from natural opiates), is up to 100 times more potent than morphine, and as its usage has increased, so have overdose deaths.
Fentanyl is approved for some prescription uses, but it has become more common in the illegal market, given that it is cheaper to make than heroin. Because of its potency and availability, it is outpacing heroin as a drug of choice and increasing the risk of fatal overdoses, reports NBCNews.com. The CDC shared that in 2020, more than 56,000 people died in overdoses involving synthetic opioids such as fentanyl, a 56% increase from 2019 alone.
Benzodiazepines (or “benzos”) are also key culprits in a growing number of overdose deaths. Benzodiazepines are prescription anti-anxiety or anti-seizure medications like Xanax, Valium, and Klonopin, though there are a handful of illicit varieties as well. Like opioids, these drugs can cause dizziness, drowsiness, and slowed reaction times that can hinder you from seeking help in the event of an overdose.
What Is an Accidental Overdose?
The term accidental overdose is used when you take too much of a certain drug, whether you are addicted or just experimenting. Some accidental overdoses happen after you’ve overcome addiction but start using again. Your body has lost its tolerance for the drug, so the amount you took before may be too much to handle now and cause an overdose.
Sometimes you can take drugs without being fully aware of what you’re taking, especially if the drugs were acquired from the street or online. Counterfeit pills and illicit powders may include other drugs that have very potent effects. This is frequently the case with heroin; users may believe they’re taking heroin but are actually taking a heroin-fentanyl combination that can be far too strong for them.
How to Increase Overdose Awareness
Every August, Overdose Awareness Day allows us the opportunity to recognize how much overdoses affect our communities, our country, and the world. Overdose deaths are preventable, and fast action can help save lives. Here are a few ways to increase overdose awareness:
- Spread the news about how drug overdose deaths have now exceeded 100,000 within a one-year period (2020-2021).
- Talk about what an overdose can look like, which may include slurred speech, unresponsiveness, unconsciousness, snoring or gurgling (which can indicate trouble breathing), hallucinations, erratic behavior, high temperature, rapid breathing, or paranoia.
- Educate yourself and others about the use of naloxone or (NARCAN®), which can help reverse the effects of an overdose.
One of the most important actions in preventing overdose deaths is not abandoning someone who is unresponsive or behaving erratically.
One of the most important actions in preventing overdose deaths is not abandoning someone who is unresponsive or behaving erratically. It’s far better to call 911 than to assume that everything is OK. It’s also critical to pay attention to the signs of severe depression and anxiety, which may lead someone to attempt suicide through an intentional drug overdose.
On a recent Meadows Behavioral Healthcare Recovery Replay podcast, Christine Naman talks about her experiences parenting her addicted teen daughter, Natalie. Christine is telling her story to encourage other parents and loved ones to conquer their fear and educate themselves about drug use.
“There’s nothing like walking in [and] finding your daughter overdosed in her bedroom,” says Christine. “There’s nothing like walking into the school office and being met by police officers. There’s nothing like her going missing for a couple of days and walking around deciding what picture you’re going to give the police for a missing person. There’s nothing like standing on a syringe in your own house. You just feel as if nobody lives this way. And you then feel that you’re not going to survive living that way. You’re alone, you’re isolated, you’re embarrassed or ashamed.”
She adds, “But everybody has to get over that, then you can start the real work of the processes, you know, getting the right help.”
Recovery Support at The Meadows IOP
If you or a loved one is seeking support for recovery, we at The Meadows Outpatient Center provide groups, customized individual treatment, and workshops to equip you to deal with the challenges you face in your recovery journey. Contact us today to learn more about how we can help.
Reach Out Today
Convenient, comprehensive care is available. Your next chapter can start right now.